Case series demonstrates life-threatening neuromuscular and cardiac toxicities after nivolumab in renal cancer, highlighting the need for early neurophysiological screening.
Immune-checkpoint inhibitors (ICIs) show a unique spectrum of immune-related adverse events (irAEs), even severe (grade 3–4) [1–3]. Herein we report two cases: a 72-year-old female and a 71-year-old male with renal cancer, who had a similar clinical presentation after the first cycle of nivolumab i.e. dropped head and limb weakness, progressing to inability to walk. Also the first neurophysiological investigation revealed quite a similar pattern, i.e. sensori-motor symmetrical polyneuropathy, with axonal and demyelinating features. Furthermore, a decremental response was detected at the repetitive 3 Hz stimulation. The concentric needle electrode revealed a myopathic pattern at interference; spontaneous activity appeared two weeks later. Intravenous immunoglobulins and steroids were administered. Despite a second immunoglobulin cycle and intravenous steroid bolus, the male patient died. He had a more severe hyperCKemia earlier at laboratory tests, in line with a more severe necrotizing myopathy. The reported cases extend and confirm previous evidence of a broad clinical spectrum of autoimmune-mediated, life-threatening, neuromuscular and cardiac toxicity of ICIs. An early electromyographic investigation should be performed in case of neuromuscular symptoms in ICI-treated. Moreover, an Italian registry of neuromuscular side effects of ICI-treated patients would be welcome, in order to identify individual risk profiles.
No takes yet. Share an insight, caveat, or question.
Rota et al. (2018) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: